Patient :My mom has had severe flu like symptoms for 5 days that are getting worse. Fever over 38C , diarrhea, nausea, shivers. Lethargic. We took her to ER yesterday. They immediately admitted her due to very low blood pressure. They took urine and blood, and did an X-ray of her chest, and EKG. Oxygen was good. Concluded she has pneumonia and sent her home with moxifloxacim (400 mg once a day). And Tylenol for the fever. She is not getting better. But not worse either. I question the pneumonia diagnosis because she has no lung issues - not coughing, breathing well. I think it is a superbug as she is immune compromised from chemotherapy she did many years ago for her MS. She is 59 years old.
Thanks for the query to ATD for an opinion.
I very much agree with your suspicion here considering her immunocompromised status due to chemotherapy. But if her X-ray was already done and pneumonia was diagnosed then, in that case, it was indeed evidence based.
Usually early or acute basal pneumonias which have just started developing don't really cause respiratory symptoms and neither any fall or decrease in SPO2 levels as well. But, it can easily develop secondary to viral illness or flu as viral pneumonia to start with and then if fever increases, it may get seconded with bacterial infection as well.
So moxifloxacin if has been started, would be bactericidal for bacteria present and shall act as bacteriostatic for fresh infection, so its acceptable.
However the flu shall take its own course of 1-2 weeks and the main management remains supportive.
Low BP is due to dehydration caused by fever and weakness in secondary to dehydration. So the main factor now would be supportive management and continued antibiotic treatment with a review X-ray chest after 10 days to check for recovery.
I hope this answers your query,
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.